Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 53, NWS Wichita, KS

May 7, 2019Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at May 7, 2019, 9:33 AM CDT for Sedgwick County, Sumner County, Kansas. It took effect at May 8, 2019, 5:46 AM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
May 7, 2019, 9:33 AM CDT (14:33 UTC)
In effect from
May 8, 2019, 5:46 AM CDT
Expired
May 10, 2019, 8:36 AM CDT
In force
51 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ninnescah River near Peck (PECK1). The gauge peaked at 19.94 ft at May 9, 2019, 12:00 PM CDT.

actionminormoderate510152005/0705/0805/0905/1005/11
Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 7, 6:58 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 7, 6:58 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 AM CDT Tue May 7 2019

.SYNOPSIS...
Issued at 401 AM CDT Tue May 7 2019

Thunderstorms will continue to plague the area through late
Wednesday, some of which could be strong to severe. The best chance
for additional severe weather looks to be later today through
tonight. Cooler and drier air arrives Thursday on a breezy north
wind. By Thursday night, temperatures will likely fall into the 30s
and 40s. Temperatures moderate by the weekend. After Wednesday,
widespread rainfall is not expected for at least several days.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 401 AM CDT Tue May 7 2019

Early this morning, a slow-moving MCS was continuing to slowly trek
east across eastern Kansas. Recent IR imagery shows warming cloud
tops, suggesting a gradual weakening trend. That said, a few
stronger cores have recently been noted over south-central KS east
of the Turnpike in a small area where convective overturning has not
yet occurred. Cannot rule out some hail or gusty winds with this
activity, but the overall severe threat early this morning is
quickly waning.

The question, then, for the rest of the day is what impact does the
early morning convection have on the forecast. The ongoing MCS
appears to be tied to an area of low/mid level WAA and even appears
to be creating its own MCV. Radar and SFC obs show the convective
outflow boundary pushing into northern OK. North of this boundary,
scattered, sub-severe, storms have developed, likely due to
continued WAA overtop the outflow boundary/synoptic front. This
activity may tend to decrease with time this morning as the better
WAA/lift weakens for a time and the forecast was trended drier
across south-central/SE KS for the mid to late-morning period.

By this afternoon, the synoptic front will likely be oriented SW to
NE from SW Kansas through NE Kansas, while the effective warm
front/outflow boundary stalls over northern Oklahoma. Like
yesterday, we'll likely start today with lower quality moisture and
at least a modest cap in the wake of the morning convection.
However, continued southerly flow flow should allow for the return
of better quality moisture by the afternoon. This combined with
diabatic heating south of the synoptic front, especially where
breaks in the clouds occur, should allow SBCAPE of 1500-2500 j/kg to
be realized. Deep layer shear may relax a bit during the day, but
increase again by the late afternoon into the evening hours. Once
again, thinking the best convergence for initiation will be along
the synoptic front as daytime heating and moisture advection help to
erode the cap. Some elevated thunderstorms may develop north of the
synoptic front as well, especially as large-scale forcing for ascent
begins to increase ahead of the upper low moving out of the Four
Corners region.

Given how worked over the atmosphere is, the initially weaker shear,
and perhaps not as great of recovery today compared to
yesterday...the thought is that the severe threat (at least
initially) looks a bit lower. However, as deep layer shear increases
towards early evening, there could be an uptick in the severe
potential. The greatest threat may tend to be focused along and
southeast of the synoptic front, from south-central through
southeast Kansas. Short-term guidance suggests another MCS may move
across those areas and this certainly seems plausible given the more
unidirectional shear profiles and the orientation more parallel to
the front. Should that be the case, the primary threat would
likely be gusty/damaging winds. Can't rule out the potential of
semi- discrete development near the front in the afternoon. If
this were to occur, an initial threat of large hail may exist.
Areas hit hard last night with heavy rainfall will likely be hit
once again, with a continued threat of river flooding and flash
flooding (please see the hydro section for more).

For Wednesday, the thinking is that the convection tonight will push
well east into the Ozarks. Recovery during the day will once again
be a concern regarding any severe threat, but it continues to look
like the greatest severe weather threat will reside across OK/TX.
Late Wednesday into Thursday, a strong cold front will finally push
through the area putting an end to the heavy rain and severe weather
threat. This will come with breezy and much cooler conditions
Thursday. By Thursday night, lows will likely fall into the 30s and
40s. Future forecasts may need to lower these values more than
currently forecast.

Martin

.LONG TERM...(Friday through Monday)
Issued at 401 AM CDT Tue May 7 2019

A gradual warmup is expected by the weekend as west or southwest
flow aloft returns. The mid-week trough will likely shunt the
greater moisture south, keeping the best chance of precip to our
south as well.

Martin

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 651 AM CDT Tue May 7 2019

Aviation concerns will remain storm chances through the entire
forecast along with low clouds over mainly central KS.

Widespread storms affected the region overnight with sct storms
still ongoing over mainly southern and southeast KS. These will
continue for the next few hours and will eventually push east. We
may see a break in activity this afternoon before widespread
storms affect the entire area again tonight. This will be the
result of storms lifting out of the OK Panhandle and southwest KS
along with new development due to strong 850-700mb moisture
transport. Heavy rain and hail will be the main threats tonight
with southern KS having the best shot at some hail.

Low clouds are currently in place across central KS, mainly
affecting KRSL-KGBD. Tough to get a good handle on where exactly
the low cigs are due to widespread cirrus over the top of them.
Current thinking is that they may eventually make it down to KHUT
and over to KSLN, but confidence isn't high on how low cigs will
get at those locations.

&&

.HYDROLOGY...
Issued at 401 AM CDT Tue May 7 2019

The axis of heaviest rainfall from last night was focused
primarily over southeast Kansas where some location saw 3-5" of
rain, including the Chanute area (where water rescues occurred and
some homes were evacuated). For today, the axis of heaviest
rainfall looks to set up along and to the southeast of the
synoptic front (positioned from SW Kansas through NE Kansas). This
area has the best chance of seeing additional flooding through
tonight, but we'll continue the Flash Flood Watch areawide as any
additional rainfall could lead to problems, not just flash
flooding, but also for river flooding. As was seen last night,
excessive rainfall rates will once again be a concern. After the
rain ends, river flooding will then continue into later this week,
with some significant rises likely.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  60  74  46 /  30  90  40  50
Hutchinson      71  59  71  44 /  50  90  60  40
Newton          73  59  72  44 /  50  90  60  50
ElDorado        77  60  74  47 /  30  80  40  60
Winfield-KWLD   79  60  75  49 /  30  80  50  50
Russell         59  53  66  41 /  80  80  50  40
Great Bend      64  54  67  41 /  80  90  60  40
Salina          65  58  69  44 /  70  90  60  50
McPherson       70  59  70  43 /  70  90  60  50
Coffeyville     80  63  76  54 /  30  90  80  60
Chanute         78  63  75  52 /  30  90  60  60
Iola            77  62  75  51 /  30  90  60  60
Parsons-KPPF    80  63  75  53 /  30  90  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...RBL
HYDROLOGY...RM
Hazardous weather outlook, May 7, 4:31 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 AM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms this morning will continue to impact portions of the
area, but should remain below severe limits. Later today through
tonight, another round of thunderstorms is expected. Severe weather
will once again be possible. At this time, damaging wind, large
hail, and very heavy rainfall are expected to be the primary
threats. The area at greatest risk looks to be from south-central
through southeast Kansas.

In addition to the severe weather threat, there will continue to be
a risk of flash flooding. Please see the Flash Flood Watch for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty wind and heavy rain threat. Additional thunderstorms
may redevelop Wednesday afternoon, but it is uncertain how strong
they will be able to get due to previous rounds of thunderstorms.
Should any storms become severe, the main threat looks to be east of
the Kansas Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible again this afternoon through tonight
and may be needed on Wednesday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, May 7, 7:33 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Wichita KS
733 AM CDT Tue May 7 2019

KSZ091-071300-
Harper KS-
733 AM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harper County in south central Kansas...

* Until 800 AM CDT.

* At 732 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Amorita, or 8 miles
  southeast of Hazelton...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9834 3710 9835 3712 9835 3720 9801
      3700 9798
TIME...MOT...LOC 1233Z 254DEG 16KT 3701 9829

LAWSON
Local storm report, May 7, 8:10 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     FLOOD            2 S HAMILTON            37.95N 96.16W
05/07/2019                   GREENWOOD          KS   LAW ENFORCEMENT

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED
            ACROSS THE COUNTY.

&&
Local storm report, May 7, 8:13 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     FLOOD            3 NW PARSONS            37.36N 95.30W
05/07/2019                   LABETTE            KS   LAW ENFORCEMENT

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED
            ACROSS THE COUNTY.

&&
Local storm report, May 7, 8:28 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     WINDOM                  38.38N 97.91W
05/07/2019  E70 MPH          MCPHERSON          KS   TRAINED SPOTTER

&&
Local storm report, May 7, 8:33 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             1 E EUREKA              37.82N 96.27W
05/07/2019  M1.00 INCH       GREENWOOD          KS   CO-OP OBSERVER

            DELAYED REPORT.

&&

KBUTLER
Local storm report, May 7, 9:16 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     1 SW MORAN              37.91N 95.18W
05/06/2019                   ALLEN              KS   CO-OP OBSERVER

            DELAYED REPORT OF NUMEROUS TREE BRANCHES DOWN. TIME
            ESTIMATED BASED ON RADAR.

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline56 min
May 6, 7:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 6, 7:15 PM CDTSpecial Weather StatementICTChase30 min
May 6, 7:21 PM CDTSpecial Weather StatementICTRice39 min
May 6, 7:28 PM CDTSevere Thunderstorm WarningICTRice43 min
May 6, 7:30 PM CDTAreal Flood WarningICTChase15 hr
May 6, 7:39 PM CDTSpecial Weather StatementICTChase36 min
May 6, 7:44 PM CDTTornado WarningICTMcPherson, Marion34 min
May 6, 8:12 PM CDTSpecial Weather StatementICTChase33 min
May 6, 8:17 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion58 min
May 6, 8:25 PM CDTSevere Thunderstorm WarningICTReno, Rice21 min
May 6, 8:27 PM CDTSpecial Weather StatementICTWoodson33 min
May 6, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood42 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningICTAllen62 min
May 6, 9:00 PM CDTSpecial Weather StatementICTNeosho45 min
May 6, 9:05 PM CDTRiver Flood WarningICTSaline59 hr
May 6, 9:13 PM CDTSevere Thunderstorm WarningICTChase, Marion62 min
May 6, 9:16 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson44 min
May 6, 9:20 PM CDTRiver Flood WarningICTMcPherson71 hr
May 6, 9:20 PM CDTRiver Flood WarningICTSaline4 days
May 6, 9:25 PM CDTSpecial Weather StatementICTGreenwood35 min
May 6, 9:33 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson57 min
May 6, 9:35 PM CDTAreal Flood WarningICTAllen, Greenwood, Wilson, Woodson12 hr
May 6, 9:54 PM CDTSevere Thunderstorm WarningICTButler, Chase66 min
May 6, 9:58 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson62 min
May 6, 10:13 PM CDTRiver Flood WarningICTAllen58 hr
May 6, 10:13 PM CDTRiver Flood WarningICTAllen, Neosho3 days
May 6, 10:13 PM CDTRiver Flood WarningICTNeosho4 days
May 6, 10:13 PM CDTRiver Flood WarningICTLabette, Neosho5 days
May 6, 10:13 PM CDTRiver Flood WarningICTCherokee, Labette6 days
May 6, 10:24 PM CDTAreal Flood WarningICTNeosho21 hr
May 6, 10:26 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson29 min
May 6, 10:35 PM CDTSevere Thunderstorm WarningICTButler, Greenwood55 min
May 6, 10:46 PM CDTSevere Thunderstorm WarningICTLabette, Neosho59 min
May 6, 10:48 PM CDTFlash Flood WarningICTNeosho, Wilson6 hr
May 6, 11:00 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
May 6, 11:20 PM CDTAreal Flood WarningICTButler9 hr
May 6, 11:23 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice67 min
May 6, 11:29 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery51 min
May 6, 11:44 PM CDTAreal Flood WarningICTLabette34 hr
May 6, 11:53 PM CDTSevere Thunderstorm WarningICTKingman, Reno67 min
May 6, 11:56 PM CDTRiver Flood WarningICTWilson39 hr
May 7, 12:03 AM CDTSpecial Weather StatementICTGreenwood, Woodson57 min
May 7, 12:28 AM CDTSevere Thunderstorm WarningICTMcPherson, Rice62 min
May 7, 12:59 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick61 min
May 7, 1:12 AM CDTSpecial Weather StatementICTMarion33 min
May 7, 1:15 AM CDTAreal Flood WarningICTMcPherson, Marion8 hr
May 7, 1:56 AM CDTSpecial Weather StatementICTButler, Chase, Sedgwick34 min
May 7, 2:29 AM CDTSpecial Weather StatementICTButler, Chase46 min
May 7, 3:24 AM CDTSpecial Weather StatementICTGreenwood51 min
May 7, 4:21 AM CDTSpecial Weather StatementICTAllen, Elk, Wilson, Woodson39 min
May 7, 7:03 AM CDTAreal Flood WarningICTAllen, Greenwood, Wilson, Woodson27 hr
May 7, 7:33 AM CDTSpecial Weather StatementICTHarper27 min
May 7, 8:02 AM CDTRiver Flood WarningICTMontgomery, Wilson31 hr
May 7, 8:02 AM CDTRiver Flood WarningICTMontgomery31 hr
May 7, 8:29 AM CDTAreal Flood WarningICTMarion24 hr
May 7, 9:08 AM CDTRiver Flood WarningICTReno, Rice4 days
May 7, 9:10 AM CDTRiver Flood WarningICTSumner71 hr
May 7, 1:40 PM CDTAreal Flood WarningICTKingman, Reno7 hr
May 7, 2:09 PM CDTSpecial Weather StatementICTKingman36 min
May 7, 2:49 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 7, 2:53 PM CDTSpecial Weather StatementICTHarper37 min
May 7, 3:02 PM CDTSpecial Weather StatementICTSedgwick28 min
May 7, 3:16 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner59 min
May 7, 3:25 PM CDTAreal Flood WarningICTHarvey, Sedgwick19 hr
May 7, 3:30 PM CDTSpecial Weather StatementICTHarper30 min
May 7, 3:58 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner62 min
May 7, 4:05 PM CDTSpecial Weather StatementICTCowley25 min
May 7, 4:20 PM CDTAreal Flood WarningICTSumner18 hr
May 7, 4:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 7, 4:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick66 min
May 7, 5:05 PM CDTSevere Thunderstorm WarningICTCowley, Sumner55 min
May 7, 5:15 PM CDTAreal Flood WarningICTButler, Cowley17 hr
May 7, 5:36 PM CDTSevere Thunderstorm WarningICTButler54 min
May 7, 5:38 PM CDTFlash Flood WarningICTButler3 hr
May 7, 5:54 PM CDTSevere Thunderstorm WarningICTCowley66 min
May 7, 6:34 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood56 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.